Managing the side-effects of medication for Parkinson’s

Parkinson’s disease is a common neurodegenerative movement disorder, and although there is no cure, effective medications are available to minimise the symptoms. However, overmedication can lead to side-effects, referred to as dyskinesia, that can result in unpleasant involuntary jerking movements and muscle spasms, which can often be violent and significantly affect the quality of life.

Lead Researcher: Professor Stephen Smith, Department of Electronic Engineering

Professor Smith’s team has developed a safe, simple and unobtrusive way of monitoring dyskinesia in the patient’s own home that allows the doctor to ensure the optimum medication is prescribed. Small wireless sensors are worn by the patient over a 24 hour period from which movements associated with dyskinesia are recognised by custom written “white-box” machine learning algorithms. The occurrence of dyskinesia can then be presented on an easy-to-read time chart in relation to when the medication has been taken, allowing the doctor to adjust this accordingly.

Find out more about this research

Lones MA, Alty JE, Cosgrove J, Duggan-Carter P, Jamieson S, Naylor RF, Turner AJ, Smith SL. A new evolutionary algorithm-based home monitoring device for Parkinson’s dyskinesia. Journal of medical systems. 2017 Nov;41(11):1-8.

Contact us

York Biomedical Research Institute
ybri@york.ac.uk
+44 (0)1904 328845
B/H/002, Department of Biology, Wentworth Way, University of York, York, YO10 5NG
@YBRI_UoY

Contact us

York Biomedical Research Institute
ybri@york.ac.uk
+44 (0)1904 328845
B/H/002, Department of Biology, Wentworth Way, University of York, York, YO10 5NG
@YBRI_UoY